Texas, 2007

Flash Flooding and Flooding in Texas, July 21 to 24, 2007

July 21 to 24, 2007 · NWS EWX · 13 events in 8 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding through the morning and afternoon on July 21.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding through the morning and afternoon on July 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 21, 5:59 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 21, 5:59 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 AM CDT SAT JUL 21 2007

.AVIATION...
CIGS AOB 1000 FT THRU 15Z WITH MVFR VSBYS FROM PATCHY
FOG/HAZE AND LIGHT RAIN WITH SCT SHRA AND TSRA.  CIGS
1 THSD TO 2 THSD BKN TO OVC AFTER 15Z WITH OCNL SHRA
AND TSRA. CIGS 3 THSD TO 6 THSD BKN FROM 19Z TO 03Z
WITH SCT SHRA AND TSRA. CIGS LOWERING AGAIN TO AROUND
1 TO 2 THSD BKN BY 04Z TO 06Z AND BECOMING CIGS 800 TO
1200 FT OVC FROM 07Z TO 12Z.

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT SAT JUL 21 2007/

..WET AND DANGEROUS WEATHER PATTERN WILL CONTINUE THIS WEEKEND...

DISCUSSION...
PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH AT LEAST
SATURDAY NIGHT ACROSS SOUTH CENTRAL TEXAS. WIDESPREAD SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MOST OF THE
REGION TODAY BEFORE DECREASING AFTER SUNSET. GROUNDS ARE ALREADY
THOROUGHLY SATURATED FROM RAINFALL THE PAST FEW DAYS (RECORDED
OVER 8 INCHES YESTERDAY HERE AT THE OFFICE) SO ANY ADDITIONAL RAIN
WILL BE QUICK TO RUNOFF. GIVEN THIS SCENARIO...THE FLASH FLOOD
WATCH WILL BE EXTENDED LATER THIS MORNING. WILL LIKELY SEE
WIDESPREAD RAINFALL TOTALS REACHING 3 TO 4 INCHES BY SATURDAY
NIGHT...WITH LOCALLY HIGHER AMOUNTS OF 6 TO 8 INCHES POSSIBLE
BEFORE MIDNIGHT.

THE RAIN THREAT WILL SHIFT TO THE WESTERN HALF OF THE CWA DURING
THE EVENING...WITH ONLY ISOLATED ACTIVITY EXPECTED ACROSS THE
EASTERN HALF AFTER MIDNIGHT. SUNDAY LOOKS A LITTLE DRIER AS
RIDGING ALOFT BUILDS INTO THE REGION. WILL STILL SEE SOME SHOWERS
AND THUNDERSTORMS ON SUNDAY...BUT WILL BE VERY DEPENDENT UPON
DIURNAL HEATING. DRIER PATTERN WILL PERSIST THROUGH THE BEGINNING
OF THE WEEK...BUT THE EASTERN HALF OF THE CWA WILL STILL CARRY AT
LEAST SLIGHT CHANCE POPS. THE POSSIBILITY OF SCATTERED SHOWERS
DEVELOPING MAINLY DURING THE DAYTIME WILL CONTINUE THROUGH THIS
TIME FRAME DUE TO SOUTHEAST WINDS AT THE SURFACE...NORTH WINDS
ALOFT...AND MOIST UNSTABLE AIR THROUGH THE MID LEVELS.

THE RAIN CHANCES WILL BEGIN TO INCREASE AGAIN BY MID-WEEK AS THE
UPPER RIDGES INFLUENCES WEAKEN ACROSS SOUTH CENTRAL TEXAS. THIS
WILL LEAD TO A RENEWED POSSIBILITY OF FLASH FLOODING LATE IN THE
WEEK.

TEMPERATURES TODAY WILL CONTINUE TO BE ABOUT 10 DEGREES BELOW NORMAL
DUE TO THE RAINY AND OVERCAST CONDITIONS. A SLIGHT WARMING TREND
IS EXPECTED LATE THIS WEEKEND...BUT DAYTIME HIGHS STILL LOOK TO BE
3 TO 5 DEGREES BELOW MID JULY NORMALS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              82  71  92  73  93 /  70  20  40  20  20
AUSTIN BERGSTROM INTL AIRPORT  82  70  92  70  91 /  70  20  40  20  20
DEL RIO INTL AIRPORT           83  73  93  75  93 / 100  60  20  10  10
SAN ANTONIO INTL AIRPORT       82  72  91  73  93 /  70  20  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

25/08
Hazardous weather outlook, Jul 21, 4:26 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CDT SAT JUL 21 2007

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT.  OCCASIONAL RAIN WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TODAY
THROUGH THE EVENING ACROSS SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY.  LOCALLY HEAVY RAIN IS LIKELY.  THIS WILL LEAD TO
LOCALIZED FLOODING OF FLOOD PRONE AREAS...ON ROADS AND
AT LOW WATER CROSSINGS.  WHEN WATER COVERS THE ROAD...
TURN AROUND DONT DROWN.

.DAY TWO SUNDAY...
A MOIST AIRMASS WILL REMAIN OVER SOUTH CENTRAL TEXAS. THIS
WILL LEAD TO A CHANCE FOR MAINLY DAYTIME SHOWERS AND
THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS SUNDAY...DIMINISHING
BY THE EVENING HOURS.  SOME LOCALLY HEAVY RAIN IS POSSIBLE.

DAY THREE...MONDAY...
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
WEST PART OF SOUTH CENTRAL TEXAS TO A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE EAST PART OF THE AREA.

.DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
A FAIRLY WET JULY PATTERN WILL CONTINUE WITH A CHANCE OF MAINLY
DAYTIME TO EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 21, 6:55 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     SEGUIN                  29.58N 97.97W
07/21/2007  U0 MPH           GUADALUPE          TX   PUBLIC

&&

The radar

The Laughlin AFB radar (KDFX), 32 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

8 flood, 5 flash flood. Local standard time, as filed.

Flood, Uvalde

When
July 21, 7:15 AM CST to 9:15 AM CST
Where
Uvalde County, Laguna
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.420, -100.000

The Nueces River at Laguna crested at 14.3 ft on 07/21 at 0730cst, where flood stage is 10 ft.

Flash Flood, Edwards

When
July 21, 7:30 AM CST to 3:30 PM CST
Where
Edwards County, Rocks Spgs to Barksdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.020, -100.220

Thunderstorms produced a general 2 to 3 inch rainfall over eastern Edwards County, with up to 4 inches north of Barksdale. US55 and FM335 were closed due to high water.

Flood, Uvalde

When
July 21, 7:45 AM CST to 7:00 PM CST
Where
Uvalde County, Sabinal
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.320, -99.470

The Sabinal River at Sabinal crested at 27.1 ft on 07/21 at 1100cst, where flood stage is 12 ft.

Flash Flood, Maverick

When
July 21, 8:00 AM CST to 1:00 PM CST
Where
Maverick County, Quemado to 15 mi NE of Normandy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.950, -100.630

Thunderstorms dropped between 4 and 6 inches of rain in the Normandy area. Flash flooding closed SH131 and FM1908.

Flood, Bandera

When
July 21, 8:00 AM CST to 6:15 PM CST
Where
Bandera County, Bandera
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.720, -99.070

The Medina River at Bandera crested at 16.7 ft on 07/21 at 1115cst, where flood stage is 13 ft.

Flood, Medina

When
July 21, 8:45 AM CST to 2:00 PM CST
Where
Medina County, Hondo
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.350, -99.150

King Waterhole near Hondo crested at 16.6 ft on 07/21 at 1045cst, where flood stage is 12 ft.

Flash Flood, Kinney

When
July 21, 9:30 AM CST to 11:30 AM CST
Where
Kinney County, 20 mi WSW of Brackettville to 15 mi SE of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.209, -100.726

Storms produced from 2 to 3 inches of rain over the southern part of Kinney County, with up to 5 inches just southeast of Brackettville. FM1572 was closed due to high water.

Flood, Uvalde

When
July 21, 10:45 AM CST to 6:15 PM CST
Where
Uvalde County, Uvalde
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.220, -99.800

The Frio River below the Dry Frio near Uvalde crested at 22.0 ft on 07/21 at 1245cst, where flood stage is 12 ft.

Flood, Uvalde

When
July 21, 1:30 PM CST to 10:45 PM CST
Where
Uvalde County, Uvalde
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.220, -99.800

The Nueces River below Uvalde crested at 17.2 ft on 07/21 at 1700cst, where flood stage is 11 ft.

Flood, Bexar

When
July 21, 5:15 PM CST to July 22, 8:30 AM CST
Where
Bexar County, 15 mi S of San Antonio
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.203, -98.500

The Medina River at US 281 South crested at 24.2 ft on 07/22 at 0015cst, where flood stage is 20 ft.

Flood, Gonzales

When
July 21, 7:30 PM CST to July 24, 1:30 AM CST
Where
Gonzales County, Gonzales
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.500, -97.470

The Guadalupe River at Gonzales crested at 40.3 ft on 07/22 at 1330cst, where flood stage is 31 ft.

Flash Flood, Kinney

When
July 21, 8:00 PM CST to July 22, 12:30 AM CST
Where
Kinney County, 15 mi SE of Spofford to 20 mi SE of Spofford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.017, -100.245

Between 3 and 5 inches east of rain fell from east of Spofford southward to near Normandy in Maverick County. FM1572 was closed in Kinney County due to flash flooding.

Flash Flood, Maverick

When
July 21, 11:30 PM CST to July 22, 3:30 AM CST
Where
Maverick County, 10 mi N of Quemado to 20 mi E of Normandy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.095, -100.630

Between 3 and 5 inches east of rain fell from east of Spofford southward to near Normandy in Maverick County. SH131 and FM1908 were closed in Maverick County due to flash flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49490, 49492, 49494, 49496, 49503, 49499, 49505, 49507, 49509, 49512, 49514, 49517, 49521.